(female) I’ve been diagnosed with hypothyroidism, and have been taking Levothyroxin 75 mcg for about two years now. I just recently had lab work done, which indicated that my thyroid levels are low again, which means I will have to increase the amount of Levothyroxin I take daily. I have about 30 ongoing medical conditions, and I do take many medications along with this one. I asked my pharmacist about hair loss (as mine has been thinning and coming out for over a year now, but it’s really bad now though), which of my meds could be causing it, and what vitamin(s) I could take to combat it. He told me that my hypothyroidism was most likely the cause of my hair loss, and suggested I take 200 mg of selenium everyday to stop the problem. Is he correct? What kind of doctor would I need to see for this problem? What more can I do? Help me, PLEASE!! There is no pattern baldness in my family. I used to have a nice long full head of hair and now it’s so thin. I cry everytime I wash my hair because so much comes out at once. This problem is making my depression worse as well. Where can I go and what can I do? I’m on disability so I do not have a lot of funds to combat this problem so yet another issue with which to deal. HELP!!!!!
Thank you so much for your help!

Block Quote

Hypothyroidism is a cause of hair loss and thinning. First you must get your thyroid problem regulated. Best to see a good medical doctor who feels that this problem falls without his/her expertise, possibly working with a dermatologist to follow your hair loss. An endocrinologist may be a good choice for a specialty. You also asked about taking selenium — it should not be harmful and actually may help.

Tags: hypothyroidism, thyroid, hairloss, hair loss, female, woman, women, levothyroxin